Alert archive / Minnesota / Flood Watches in 2022
Flood Watch 6, NWS Twin Cities, MN
NWS Twin Cities, MN issued this flood watch at Aug 27, 2022, 2:17 PM CDT for Freeborn County, Minnesota. It took effect at Aug 27, 2022, 10:00 PM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2022, 2:17 PM CDT (19:17 UTC)
- In effect from
- Aug 27, 2022, 10:00 PM CDT
- Expired
- Aug 28, 2022, 3:22 AM CDT
- In force
- 5 hr
- Issued by
- NWS Twin Cities, MN
- Flood severity
- None
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 132 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 494 m²/s²
- 0-3 km storm-relative helicity
- 516 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
397
WGUS63 KMPX 271917
FFAMPX
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
217 PM CDT Sat Aug 27 2022
MNZ093-280330-
/O.NEW.KMPX.FA.A.0006.220828T0300Z-220828T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Freeborn-
Including the cities of Albert Lea
217 PM CDT Sat Aug 27 2022
...FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH SUNDAY
MORNING...
* WHAT...Flash flooding caused by excessive rainfall is possible.
* WHERE...A portion of south central Minnesota, including the
following county, Freeborn.
* WHEN...From 10 PM CDT this evening through Sunday morning.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Rounds of heavy rainfall could produce totals of 2 to 4
inches, leading to the possibility of flash flooding,
especially in urban areas.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
$$
NDC2 follow-up statements
314
WGUS63 KMPX 280308
FFAMPX
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
1008 PM CDT Sat Aug 27 2022
MNZ093-281115-
/O.CON.KMPX.FA.A.0006.000000T0000Z-220828T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Freeborn-
Including the cities of Albert Lea
1008 PM CDT Sat Aug 27 2022
...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SUNDAY...
* WHAT...Flash flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of south central Minnesota, including the
following county, Freeborn.
* WHEN...Until 7 AM CDT Sunday.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Rounds of heavy rainfall could produce totals of 2 to 4
inches, leading to the possibility of flash flooding,
especially in urban areas.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
$$
Borghoff255 WGUS63 KMPX 280822 FFAMPX Flood Watch National Weather Service Twin Cities/Chanhassen MN 322 AM CDT Sun Aug 28 2022 MNZ093-280930- /O.CAN.KMPX.FA.A.0006.000000T0000Z-220828T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Freeborn- Including the cities of Albert Lea 322 AM CDT Sun Aug 28 2022 ...FLOOD WATCH IS CANCELLED... The Flash Flood Watch is cancelled for a portion of south central Minnesota, including the following county, Freeborn. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ BPH
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this flood watch went out at Aug 27, 12:42 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 27, 12:42 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1242 PM CDT Sat Aug 27 2022 .DISCUSSION...(Today through Friday) Issued at 340 AM CDT Sat Aug 27 2022 KEY MESSAGES: - Marginal Risks of severe storms Today and Sunday, though the Sunday risk looks more concerning. - Dry and seasonable weather most of next week. - Heat and humidity look to be on the increase Labor Day weekend. Thunderstorms have been moving across central and eastern MN toward western WI. These are sitting on the nose of a 50 kt LLJ and the leading edge of the MUCAPE gradient. Eventually, we expect a fairly solid area of thunderstorms to be moving into western WI by sunrise. These storms will be mostly clear of our WI area by noon, leaving behind what looks to be a primarily dry day across the MPX area. Though we will see increasing dewpoints through the day, we don't really have much forcing for storms until this evening, when a shortwave down over central Nebraska now moves into southern MN. You can't completely rule out seeing a stray shower or storm during the day given the instability in place and continued southwesterly h85 flow, though the lack of forcing over the MPX area is what leads to the mainly slight chance pops area wide through the day. If a storm were to develop, the around 2000 j/kg of CAPE depicted by the HREF would support a chance for severe weather, but the weak flow aloft should keep anything we see today as more pulsy and disorganized. This evening, the arrival of the shortwave into southern MN looks to lead to the development of a widespread area of showers and thunderstorms out ahead of it through much of Saturday night. There's still some uncertainty with how far west this activity will develop, though greatest signal for a good soaking rain resides from southeast MN up into west central WI. This activity looks to be primarily elevated and not particularity strong, just some good soaking overnight summer storms. Sunday is definitely starting to look more interesting from the severe perspective. Models have been trending stronger with a shortwave moving across the Dakotas during the afternoon, with it taking on a negative tilt. We'll see a cold front sharpen ahead of this wave, with dewpoints progged to take a step up into the low 70s out ahead of it in southern MN. We'll also see lapse rates steepen as an EML moves in. The EML will result in capping, though the steep mid level lapse rates associated with it and surface dewpoints increasing into the low 70s will result in the potential to see CAPE increase to over 3000 j/kg in the warm sector. The increasing mid/upper flow with the approaching shortwave will lead to lengthening hodographs. Basically, this looks to be a pretty classic summer severe weather setup for the Upper MS Valley. Machine- Learning probabilities from CSU that are based on the GEFS shows that this sort of setup is often associated with a Slight Risk, so would not be surprised if we see an upgrade to a Slight Risk for much of our MN area with the mid day update to the Day 2 severe weather outlook. Given the capping, it looks like we'll have to wait until the 4pm-7pm window before storms initiate on the front in western MN, but once they do, they should grow up-scale pretty fast, with a line of storms likely to spread east through the evening across central and southern MN. Sunday night through Friday... The frontal passage will sweep any lingering convection east by Monday morning and cooler, drier air will settle in behind the departing system. Looking aloft, the upper level pattern is expected to amplify with ridging building back in over the western CONUS, in turn amplifying longwave troughing over eastern Canada and the Great Lakes. This places us firmly in between with northwest flow developing on the backside of the aforementioned troughing stalled over the Great Lakes. This should limit high temperatures in the low to mid 70s and low temperatures dipping into the lower 50s. High pressure will try to build into the region, but this looks to hold off until Thursday. Looking ahead to Labor Day weekend, long range guidance suggests that the ridging over the western CONUS will begin to build into the Midwest. This translates into a prolonged period of southwesterly low level flow allowing temperatures to trend much warmer for the holiday weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1224 PM CDT Sat Aug 27 2022 Pesky showers at STC, MSP, and EAU should finish up by early afternoon. VFR conditions expected into this evening until showers and thunderstorms develop and move through southeastern MN and west- central WI. Updated forecast now has TEMPO groups at MKT, MSP, RNH, and EAU for a multi-hour period of -TSRA this evening, with WI terminals being slightly later. MVFR likely due to heavy rain within storms. Forecast soundings and CAMs also suggest that rain showers remain across the affected terminals for at least a few hours overnight before precip tapers off. Cigs should lower into Sunday morning with MVFR likely (to possibly IFR) for STC, RNH, and EAU. Cigs should start to improve by late Sunday morning. Winds will oscillate between SSW and SSE thru the period, gusting to 25-30 knots this afternoon and evening before slowing to near 10 knots sustained overnight through Sunday morning. KMSP...Added a TEMPO group for -SHRA early this afternoon, though conditions should remain VFR. Better chance for impacts comes this evening as showers and thunderstorms enter from the southwest. Used TEMPO group from 01-04z this evening for -TSRA with MVFR expected within storms due to reduced visibilities. A strong gust of southwesterly wind ahead of the leading edge of the storms is possible. Showers could linger at MSP for a few hours afterwards so have also included a PROB30. Cigs should drop to MVFR Sunday morning before finally improving to VFR by midday. /OUTLOOK FOR KMSP/ Sun...Evening TSRA likely. Wind S 10-15G20 kts. Mon...VFR. Wind WNW 10-15G25 kts. Tue...VFR. Wind NW 10-20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...MPG/BPH AVIATION...CTG
Hazardous weather outlook, Aug 27, 3:57 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 357 AM CDT Sat Aug 27 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 280900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 357 AM CDT Sat Aug 27 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Non severe thunderstorms will move across eastern Minnesota and western Wisconsin this morning. Storms will be possible again late this afternoon, with better chances arriving this evening and overnight. Storm chances will be greatest from south central into east central Minnesota and western Wisconsin. An isolated severe storm is possible, though widespread severe weather is not anticipated. In addition, locally heavy rainfall will be possible with storms overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A cold front will move across the area Sunday afternoon and Sunday night. This will result in another round of showers and thunderstorms late Sunday afternoon into Sunday night. There will be a better chance for severe thunderstorms Sunday afternoon and evening across central and southern Minnesota. Large hail, damaging winds, and locally heavy rainfall look to be the primary threats, though a tornado can't be ruled out. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will unlikely be needed through tonight.
In the hours before
Local storm report, Aug 27, 10:43 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1043 AM CDT SAT AUG 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 6 S EAU CLAIRE 44.73N 91.50W
08/27/2022 E2.06 INCH EAU CLAIRE WI PUBLIC
TWEETED REPORT. RAINFALL AS OF 10AM.
&&
CTGLocal storm report, Aug 27, 12:36 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1236 PM CDT SAT AUG 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HEAVY RAIN EAU CLAIRE 44.76N 91.46W
08/27/2022 M2.91 INCH EAU CLAIRE WI BROADCAST MEDIA
DAILY TOTAL SO FAR.
&&
NDCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 5:14 PM CDT | Special Weather Statement | MPX | Dakota | 46 min |
| Aug 27, 5:47 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 43 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.